Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2003, 9:44 PM CDT for Midland County, Upton County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 9, 2003, 10:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2045 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS54 KMAF 100244 SVRMAF TXC329-461-100345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 944 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDLAND COUNTY IN WEST TEXAS UPTON COUNTY IN WEST TEXAS * UNTIL 1045 PM CDT * AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF MISSION DORADO TO 23 MILES WEST OF MCCAMEY...OR FROM 17 MILES SOUTH OF ANDREWS TO 23 MILES NORTHEAST OF FORT STOCKTON...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... RANKIN...MIDLAND...MCCAMEY...WARFIELD...VALLEY VIEW...THE INTERSECTION OF SH 32...THE INTERSECTION OF SH 329 AND FM 1492... SPRABERRY...MISSION DORADO...MIDLAND INTERNATIONAL AIR...MIDLAND INTERNATIONAL AIRPORT...MIDKIFF...KING MOUNTAIN...GREENWOOD AND COTTON FLAT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. WINDS GUSTS OF 65 TO 75 MPH ARE POSSIBLE. PENNY SIZE HAIL IS ALSO POSSIBLE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS. LAT...LON 3112 10229 3208 10228 3208 10178 3113 10178 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:34 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Jun 9, 1:34 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT MON JUN 9 2003 WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH... COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT. EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE 85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN. WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA. WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL RIDGING INCREASES. MAF UB 068/095 069/097 070 CNM UB 064/098 064/100 066 MRF UB 060/087 055/088 058 FST BB 071/096 069/098 070 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Jun 9, 3:00 PM CDT, 6 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS CAN BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED THUNDERSTORMS ELSEWHERE. DAMAGING WINDS ARE EXPECTED WITH SEVERE THUNDERSTORMS THAT DO DEVELOP. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT DEVELOP...BOTH SEVERE AND NON SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
In the hours before
Special weather statement, Jun 9, 8:39 PM CDT, 1 hour 5 minutes before
TXZ045>048-050>053-058>063-067>070-075-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 839 PM CDT MON JUN 9 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...PECOS AND REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY... CRANE...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT... LAMESA...LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS... ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Jun 9, 8:45 PM CDT, 59 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-075-100700- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 845 PM CDT MON JUN 9 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...PECOS AND REEVES IN SOUTHEAST NEW MEXICO... LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY... CRANE...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...JAL...KERMIT... LAMESA...LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS... ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Jun 9, 8:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 28 min |
| Jun 9, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 78 min |
| Jun 9, 9:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 68 min |
| Jun 9, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Jun 9, 9:39 PM CDT | Flash Flood Warning | MAF | Pecos | 66 min |
| Jun 9, 9:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 64 min |
| Jun 9, 9:50 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 3 hr |
| Jun 9, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 80 min |
| Jun 9, 10:10 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| Jun 9, 10:11 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 49 min |
| Jun 9, 10:21 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 54 min |
| Jun 9, 10:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 74 min |
| Jun 9, 10:45 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 30 min |
| Jun 9, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 62 min |
| Jun 9, 11:15 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 75 min |
| Jun 9, 11:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 77 min |
| Jun 10, 12:01 AM CDT | Flash Flood Warning | MAF | Glasscock | 119 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.